Iowa, 2005

Flash Flood in Iowa, July 25, 2005

July 25, 2005 · NWS ARX · 1 event in 1 county or zone

Thunderstorms producing excessive rainfall caused flash flooding. Law enforcement officials reported roads and bridges were under water in the Kendallville area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms producing excessive rainfall caused flash flooding. Law enforcement officials reported roads and bridges were under water in the Kendallville area. In fact, a citizen reported 10 inches of rain just north of Kendallville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 25, 2:33 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 25, 2:33 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
333 AM CDT MON JUL 25 2005

.SHORT TERM...THROUGH WEDNESDAY

MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES INTO TUESDAY.

SURFACE ANALYSIS THIS MORNING SHOWS AN AREA OF LOW PRESSURE OVER
CENTRAL NEBRASKA. STALLED BOUNDARY EXTENDS EAST FROM THE LOW ACROSS
NORTHERN IOWA INTO EXTREME SOUTHERN WISCONSIN. WEAK COLD FRONT
EXTENDS FROM THE MINNESOTA ARROWHEAD INTO SOUTHERN NORTH DAKOTA.
MCS ONGOING NORTH OF THE STALLED BOUNDARY ACROSS NORTHWEST IOWA INTO
SOUTHERN MINNESOTA WITH THE LEADING EDGE APPROACHING THE WESTERN
PARTS OF THE FORECAST AREA.

00Z MODELS ARE VERY SIMILAR WITH THE MASS FIELD TRENDS AND ARE CLOSE
WITH THE QPF PLACEMENT AS WELL. TOWARD THE END OF THE PERIOD...THE
NAM IS FASTER TO BRING THE NEXT COLD FRONT INTO THE UPPER MIDWEST
THAN THE GFS AND THE SLOWER SOLUTION IS PREFERRED AT THIS TIME.

THE ONGOING MCS JUST TO THE WEST IS EXPECTED TO CONTINUE MOVING
EAST AND INTO THE FORECAST AREA THIS MORNING. THE LOW LEVEL MOISTURE
TRANSPORT IS EXPECTED TO TURN AND BE MORE FROM THE WEST AROUND
SUNRISE BUT THEN TURN TO BE MORE FROM THE SOUTH AGAIN DURING THE
AFTERNOON AS THE SURFACE WAVE APPROACHES. WITH THE FLOW PATTERN...
EXPECTING THE MCS TO MOVE INTO THE FORECAST AREA BUT SLOWLY WEAKEN
AFTER SUNRISE. HOWEVER...WITH THE MOISTURE TRANSPORT EXPECTED TO
INCREASE AGAIN DURING THE AFTERNOON...IT MAY NOT TOTALLY DIE OUT AND
COULD START TO INCREASE IN COVERAGE AGAIN LIKE THE GFS IS SHOWING.
WILL CONTINUE WITH THE HIGH POPS ACROSS THE WEST THIS MORNING AND
BASED ON LAST MINUTE RADAR TRENDS WILL PROBABLY HAVE TO GO
CATEGORICAL FOR PORTIONS OF THE AREA THIS MORNING. WILL ALSO STAY
WITH THE HIGH CHANCE POPS FOR THE AFTERNOON IN CASE THE COMPLEX
DECIDES TO START INCREASING IN COVERAGE.

THE WEAK COLD FRONT WILL GET PUSHED SOUTH TONIGHT AS A SHORT WAVE
TROUGH MOVES ACROSS THE UPPER MIDWEST. THE FRONT IS EXPECTED TO
CATCH UP WITH THE SURFACE WAVE ALLOWING IT TO THEN CONTINUE MOVING
NORTHEAST AS THE SHORT WAVE TROUGH EXITS OUT OF THE REGION TUESDAY
MORNING. STRONG FRONTOGENETICAL FORCING IS SHOWN BY THE NAM IN THE
1000-850 MB LAYER WITH THE FRONT AND THIS WILL IMPACT THE FORECAST
AREA THIS EVENING. AREA WILL ALSO COME UNDER THE RIGHT ENTRANCE
REGION OF THE 300 MB JET WITH THE RESULTING AGEOSTROPHIC ASCENT
AIDING IN THE VERTICAL MOMENTUM. THE NAM IS SHOWING THE COMBINATION
OF THE DYNAMICAL FORCING FROM THE SHORT WAVE TROUGH...THE LOW LEVEL
FRONTOGENETICAL FORCING AND THE AGEOSTROPHIC CIRCULATION SHOULD
PRODUCE OVER 10 UBAR/S OF VERTICAL VELOCITIES IN THE 1000-500 MB
LAYER. WITH SUCH STRONG FORCING BELIEVE ALL AREAS OF THE CWA WILL SEE
RAIN TONIGHT AND HAVE RAISED THE POPS TO CATEGORICAL. PRECIPITABLE
WATERS WILL BE AROUND 2 INCHES AND SOME LOCALLY HEAVY RAINS WILL
LIKELY OCCUR. UNLIKE YESTERDAY WHEN UP TO THREE ROUNDS OF HEAVY RAIN
LOOKED TO BE POSSIBLE...NO ONLY EXPECTING ONE OR TWO ROUNDS OF HEAVY
RAIN. QPF AMOUNTS IN THE GRIDS WILL BE BETWEEN 1.75 AND 2.5 INCHES
BUT WILL HOLD OFF ON A FLOOD WATCH FOR NOW AND LET LATER SHIFTS
DETERMINE IF IT WILL BE NECESSARY BASED ON HOW MUCH RAIN OCCURS WITH
THE MCS THIS MORNING.

THE OVERALL PATTERN LOOKS TO BE PROGRESSIVE ENOUGH TO PUSH THE
FRONT SOUTH OF THE FORECAST AREA TUESDAY MORNING. MAINTAINED THE
POPS ACROSS THE AREA FOR THAT TIME PERIOD...BUT AS SUGGESTED BY
PREVIOUS DISCUSSION...REMOVED THEM FOR TUESDAY AFTERNOON AND NIGHT.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

THE GFS IS ABOUT 6 TO 12 HOURS SLOWER THAN THE NAM SWINGING THE NEXT
SHORT WAVE TROUGH ACROSS SOUTHERN CANADA TOWARD THE GREAT LAKES.
THIS RESULTS IN KEEPING THE ASSOCIATED COLD FRONT ALONG THE
CANADIAN BORDER WHILE THE NAM DRIVES IT SOUTH INTO NORTHERN
WISCONSIN. WENT WITH THE SLOWER SOLUTION AND MAINTAINED THE DRY
FORECAST ACROSS THE NORTH FOR WEDNESDAY NIGHT. THE GFS THEN SLIDES
THE FRONT SOUTH ACROSS THE AREA THURSDAY AND THURSDAY EVENING.
SOME LOW CHANCE POPS MAY BE NEEDED IN THIS TIME FRAME IF CURRENT
MODEL TRENDS CONTINUE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

04
Hazardous weather outlook, Jul 25, 4:30 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
530 AM CDT MON JUL 25 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
530 AM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN EAST-WEST FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS NORTHERN
IOWA AND FAR NORTHERN ILLINOIS TODAY. WARM AND MOIST AIR WILL
CONTINUE TO SURGE NORTHWARD INTO AND ACROSS THE BOUNDARY TODAY AND
TONIGHT...AS LOW PRESSURE STRENGTHENS IN THE CENTRAL PLAINS.
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY...MAINLY ALONG AND
SOUTH OF INTERSTATE 90. AS WINDS ALOFT AND INSTABILITY NEAR AND
SOUTH OF THE FRONT INCREASE TODAY...SOME OF THE THUNDERSTORMS THIS
AFTERNOON AND EVENING MAY BE SEVERE. THE MAIN THREATS ARE LARGE HAIL
AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE NEAR
THE FRONTAL BOUNDARY.

AS THE LOW MOVES EAST ALONG THE FRONT TONIGHT...THUNDERSTORMS ARE
EXPECTED TO BECOME MORE WIDESPREAD...AND SPREAD NORTHEAST ACROSS
THE ENTIRE AREA. WITH A VERY MOIST AIRMASS IN PLACE...HEAVY RAINS
CAN BE EXPECTED WITH SOME OF THE STORMS. THERE IS POTENTIAL FOR
REPEAT THUNDERSTORMS OVER PARTS OF THE AREA...AND FLASH FLOOD
PRODUCING RAINS. THE GREATEST THREAT FOR FLASH FLOOD PRODUCING RAINS
IS ALONG AND SOUTH OF INTERSTATE 90...WHERE LOCALLY HEAVY RAINS MAY
FALL WITH THE STORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME THUNDERSTORMS MAY LINGER OVER AREAS ALONG AND SOUTH OF
INTERSTATE 90 TUESDAY MORNING...OTHERWISE COOLER...DRIER CANADIAN
HIGH PRESSURE WILL MOVE INTO THE REGION ON TUESDAY. THE NEXT CHANCE
OF THUNDERSTORMS LOOKS TO BE SATURDAY WITH THE APPROACH OF A COLD
FRONT FROM THE NORTH. AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS
EXPECTED FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. RAINFALL REPORTS
WOULD BE APPRECIATED TODAY THROUGH TUESDAY MORNING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

In the hours before

Special weather statement, Jul 24, 11:06 PM CST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1206 AM CDT MON JUL 25 2005

WIZ061-250615-
GRANT

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 673 FOR THE FOLLOWING AREAS

IN WISCONSIN THIS CANCELS 1 COUNTY

IN SOUTHWEST WISCONSIN

GRANT

THIS INCLUDES THE CITIES OF...PLATTEVILLE.

The radar

The La Crosse radar (KARX), 83 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Winneshiek

When
July 25, 4:30 AM CST to 6:00 AM CST
Where
Winneshiek County, North Portion
Property damage
$3,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.283, -91.900

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466132.